Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 86, NWS New Orleans, LA

July 2, 2018Saint Tammany Parish, Louisiana; Hancock County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 2, 2018, 1:41 PM CDT for Saint Tammany Parish, Louisiana; Hancock County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2018, 1:41 PM CDT (18:41 UTC)
Expired
Jul 2, 2018, 2:15 PM CDT
In force
34 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Saint Tammany Parish, LA, Hancock County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.7 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1592 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

843 
WUUS54 KLIX 021841
SVRLIX
LAC103-MSC045-021915-
/O.NEW.KLIX.SV.W.0086.180702T1841Z-180702T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
141 PM CDT MON JUL 2 2018

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Southeastern St. Tammany Parish in southeastern Louisiana...
  Southwestern Hancock County in southern Mississippi...

* Until 215 PM CDT.

* At 141 PM CDT, a severe thunderstorm was located near Pearlington,
  or 10 miles east of Slidell, moving southwest at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Slidell, Pearlington and Stennis Space Center. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3018 8955 3015 8958 3016 8960 3017 8958
      3018 8959 3016 8963 3018 8968 3017 8972
      3018 8975 3021 8978 3023 8984 3041 8962
      3030 8946
TIME...MOT...LOC 1841Z 039DEG 17KT 3030 8960 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
527 
WWUS54 KLIX 021915
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
215 PM CDT MON JUL 2 2018

LAC103-MSC045-021924-
/O.EXP.KLIX.SV.W.0086.000000T0000Z-180702T1915Z/
St. Tammany LA-Hancock MS-
215 PM CDT MON JUL 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. TAMMANY
PARISH IN SOUTHEASTERN LOUISIANA AND SOUTHWESTERN HANCOCK COUNTIES
WILL EXPIRE AT 215 PM CDT...
    
The severe thunderstorm which prompted the warning has moved 
southwest. Therefore, the warning will be allowed to expire.

LAT...LON 3018 8955 3015 8958 3016 8960 3017 8958
      3018 8959 3016 8963 3018 8968 3017 8972
      3018 8975 3021 8978 3023 8984 3041 8962
      3030 8946
TIME...MOT...LOC 1914Z 039DEG 17KT 3018 8971 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 8:54 AM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 2, 8:54 AM CDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
854 AM CDT Mon Jul 2 2018

.SOUNDING DISCUSSION...

This morning's balloon launch was successful with no problems
encountered. We remain in a moist and unstable airmass early this
morning, in the wake of offshore heavy thunderstorm development to
our east (PW of 2.02" well above-average and MLCAPE of 1851 J/kg).
Similar to yesterdays synoptic pattern, the vertical wind profile
is largely from the north, and has increased in speed between the
925 and 500mb layer in the order of 20-25kts. A gulf low continues
to approach the area from the east, and will continue to aid in
dynamic support for widespread convection later today.

With this type of profile early this morning, one thing to
specifically note is the mean storm motion and speed increase in
the lower troposphere, in conjunction with slightly dryer air
between 750 and 600mb. This introduces the potential for some
stronger downdraft wind gusts in any strong storms later today
due to downward flux transfer/dry air entrainment. Mean storm
motion will be from the north, with the HRRR supporting diurnal
driven convective initiation between 18-20Z, before merging into
line/boundary driven segments diving southwards later this
evening. These storms will be monitored for any stronger wind
gusts, as well as the potential for localized flash flooding. KLG

&&

.PREV DISCUSSION... /issued 357 AM CDT Mon Jul 2 2018/

SYNOPSIS...

High pressure continues to be centered over the northern Gulf of
Mexico to the south of Louisiana. Aloft, upper ridging centered
near Washington, DC and over Texas. Weak upper low centered near
Mobile this morning, although radar loops would indicate it may be
further south in the Gulf. Certainly, radar observations show
cyclonic flow over at least the eastern half of the area. Isolated
convection over the sounds and open waters at 3 am, but not much
over land. Other than 81 at Boothville and Lakefront Airport,
temperatures were in the 70s at 3 am.

SHORT TERM...

Upper low near Mobile this morning will be the main forecast issue
over the next several days. Model guidance rather consistent in
taking this feature steadily westward over the next 48-72 hours,
to near Houston by Wednesday evening. Precipitable water values
near 1.8 inches overnight should increase above 2 inches this
evening, peaking out around 2.2 inches tomorrow morning, then
decreasing back to current levels as low moves west of the area
Tuesday afternoon/evening.

Short range models such as the HRRR and RAP do show more convection
during the early afternoon hours today than they have the last
few days. Somewhat more confident that synoptic models carrying
high POPs will verify during the daytime hours than what they have
the last 2 days. Will mention heavy rainfall with thunderstorms
this afternoon in the grids/zones. Widespread rain amounts of 2
to 3 inches reasonable to the south of Interstate 10-12 corridor
over the next 48 hours, but flash flood guidance would indicate
the widespread amounts should be easily handled. Isolated higher
amounts could exceed 5 inches in a few spots, but antecedent dry
conditions across most of the area argue against a large Flash
Flood Watch with this event. Marginal risk of excessive rainfall
areas denoted by WPC are reasonable.

Still enough moisture hanging around on Wednesday to justify 40-60
POPs across much of the area, but heavy rainfall threat should be
lower.

Temperatures should still get rather toasty across western
portions of the area today, with a few of those areas possibly
getting into the low to mid 90s again, but clouds/precipitation
should hold temperatures in the mid or upper 80s for the remainder
of the area through Wednesday. 35

LONG TERM...

Medium range models start having timing issues with impulses
moving westward under ridging near 35N across the middle of the
country as early as Thursday. ECMWF and GFS emphasize different
waves as being the more significant one. Looks to be one on Friday
and another around Sunday/Monday. The rain that occurs over the
next 48 hours could leave us more vulnerable to a flash flood
situation by the weekend, and this will need to be monitored.
Bottom line will be a day to day mention of thunderstorms, mainly
during the afternoon and early evening, with 40-60 POPs for the
most part. Will keep temperatures near normal in the forecast,
knowing that early convection may cause a bust in a few locations.
35

AVIATION...

VFR conditions should prevail at most TAF airports through the
forecast period, however increasing coverage of SHRA/TSRA through
the day today and tonight will lead to periods/temporary occurrences
of lower MVFR to IFR conditions. The most likely airports to
experience these lower conditions or to at least have VCSH/VCTS will
be be mainly KGPT to KASD this morning, but then all airports from
this afternoon through Tuesday. 22/TD

MARINE...

A weak area of surface low pressure currently over the offshore Gulf
waters south of the western Florida panhandle is expected to move
west into the coastal marine zones between Pascagoula and Southwest
Pass tonight. Winds will respond in direction, starting out
northerly to westerly, then becoming southerly and easterly on the
eastern side of the low as it moves west across the forecast area.
Winds speeds are expected to remain mostly around 10 knots or less
through tonight. As the low moves west across the remaining marine
zones Tuesday, southerly winds on the east side could rise as high
as around 15 knots over the eastern waters, but then the wind speeds
should ease back to around 10 knots or less by late Tuesday night as
the low moves towards the upper Texas coast. Wind speeds are
expected to then remain fairly light the remainder of the week due
to weak high pressure. Wave heights are expected to be mostly 1 to 2
feet today through Wednesday morning, except for some 3 footers over
some southeastern waters today and tonight and eastern waters
Tuesday. Waves should then lower to around 1 foot from around midday
Wednesday through Friday night. Areas of scattered to numerous
thunderstorms can be expected across the marine area through
Tuesday, so expect periodic higher winds and waves. After Tuesday,
the more typical isolated to at times scattered coverage of showers
and thunderstorms can be expected. 22/TD

DECISION SUPPORT...

DSS code: Blue.
Deployed: none.
Activation: none.
Activities: Monitoring excessive rainfall potential through Tuesday.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red =    Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  93  73  86  73 /  60  40  70  20
BTR  93  74  86  74 /  60  40  80  40
ASD  89  75  86  76 /  70  50  60  20
MSY  90  76  85  77 /  70  50  70  30
GPT  86  74  86  77 /  60  50  50  20
PQL  88  74  88  76 /  60  60  60  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jul 2, 10:34 AM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1034 AM CDT Mon Jul 2 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-030345-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1034 AM CDT Mon Jul 2 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected to develop
inland along coastal areas through the day and persist into
tonight. A few of the thunderstorms could produce strong gusty
winds and frequent lightning, but the main concern will be locally
very heavy rainfall in a short period of time which could produce
flooding of poorly drained, low lying areas and roadways.
Waterspouts will also be possible along the coastline and in open
waters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous thunderstorm are expected to continue on
Tuesday. Severe weather is not expected but a few storms could
become strong, producing gusty winds and frequent lightning. In
addition, heavy rainfall will be possible and could lead to
street flooding, ponding of water in low lying areas and areas of
poor drainage.

Showers and thunderstorms will continue through much of the
period each day and could produce frequent lightning, gusty winds
and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 2, 1:02 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service New Orleans LA
102 PM CDT MON JUL 2 2018

LAZ040-021830-
St. Tammany-
102 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. TAMMANY PARISH...

At 102 PM CDT, a strong thunderstorm was located 7 miles east of
Abita Springs, or 12 miles east of Covington, moving south at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Slidell, Abita Springs, Lacombe and Slidell Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3055 8979 3054 8978 3024 8979 3027 8999
      3030 8999 3032 9003 3035 9007 3058 8999
TIME...MOT...LOC 1802Z 009DEG 16KT 3049 8990
Special weather statement, Jul 2, 1:06 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service New Orleans LA
106 PM CDT MON JUL 2 2018

LAZ069-021830-
Lower Plaquemines-
106 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PLAQUEMINES
PARISH...

At 106 PM CDT, a strong thunderstorm was located 9 miles southeast of
Venice, or 34 miles southeast of Port Sulphur, moving southwest at 15
mph.

Winds in excess of 40 mph are possible with this storm.

This storm will remain over mainly rural areas of southeastern Lower
Plaquemines Parish.

LAT...LON 2913 8927 2915 8927 2911 8933 2916 8931
      2919 8934 2909 8934 2911 8941 2916 8935
      2915 8938 2923 8937 2920 8918 2915 8916
      2915 8924 2914 8916 2910 8917 2911 8920
      2901 8917 2910 8925 2894 8940
TIME...MOT...LOC 1806Z 040DEG 14KT 2915 8929
Special weather statement, Jul 2, 1:18 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
118 PM CDT MON JUL 2 2018

MSZ077-080-021845-
Hancock-Pearl River-
118 PM CDT MON JUL 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HANCOCK AND
PEARL RIVER COUNTIES...

At 118 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Lumberton to near Mcneil
to near Pearlington. Movement was southwest at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Picayune, Poplarville, Crossroads, Mcneil, Pearlington and Stennis
Space Center.

LAT...LON 3100 8947 3064 8955 3020 8946 3019 8958
      3025 8963 3034 8963 3036 8966 3046 8969
      3055 8979 3068 8984 3082 8980 3086 8977
      3091 8976 3092 8975 3094 8975 3100 8973
TIME...MOT...LOC 1818Z 063DEG 14KT 3097 8955 3061 8963 3024 8956
Local storm report, Jul 2, 1:28 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
128 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     MARINE TSTM WIND 15 SSE VENICE           29.06N 89.30W
07/02/2018  M42.00 MPH       PLAQUEMINES        LA   MESONET

            XEBT EAST BAY MESONET TOWER RECORDED A 42 MPH WIND GUST.

&&

KGILMORE
Special weather statement, Jul 2, 1:38 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service New Orleans LA
138 PM CDT MON JUL 2 2018

LAZ040-MSZ080-021915-
St. Tammany-Hancock-
138 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. TAMMANY PARISH
IN SOUTHEASTERN LOUISIANA AND SOUTHWESTERN HANCOCK COUNTIES...

At 138 PM CDT, a strong thunderstorm was located near Stennis Space
Center, or 10 miles east of Slidell, moving southwest at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Slidell, Pearlington and Stennis Space Center.

LAT...LON 3015 8958 3016 8962 3016 8959 3017 8958
      3018 8959 3016 8966 3018 8969 3018 8975
      3020 8977 3024 8986 3043 8963 3031 8947
TIME...MOT...LOC 1838Z 039DEG 17KT 3032 8961

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:27 PM CDTSpecial Weather StatementLIXSaint Tammany63 min
Jul 2, 4:18 AM CDTSpecial Marine WarningLIX42 min
Jul 2, 4:48 AM CDTSpecial Weather StatementLIXSaint Bernard42 min
Jul 2, 4:56 AM CDTSpecial Marine WarningLIX49 min
Jul 2, 5:40 AM CDTSpecial Marine WarningLIX50 min
Jul 2, 6:34 AM CDTSpecial Marine WarningLIX41 min
Jul 2, 6:56 AM CDTSpecial Weather StatementLIXJefferson64 min
Jul 2, 6:57 AM CDTSpecial Marine WarningLIX48 min
Jul 2, 7:16 AM CDTSpecial Marine WarningLIX29 min
Jul 2, 12:03 PM CDTSpecial Marine WarningLIX57 min
Jul 2, 12:13 PM CDTSpecial Marine WarningLIX32 min
Jul 2, 12:45 PM CDTSpecial Marine WarningLIX30 min
Jul 2, 12:47 PM CDTSpecial Marine WarningLIX28 min
Jul 2, 1:02 PM CDTSpecial Weather StatementLIXSaint Tammany28 min
Jul 2, 1:06 PM CDTSpecial Weather StatementLIXPlaquemines24 min
Jul 2, 1:08 PM CDTSevere Thunderstorm WarningLIXSaint Tammany24 min
Jul 2, 1:15 PM CDTSpecial Marine WarningLIX45 min
Jul 2, 1:44 PM CDTSpecial Marine WarningLIX46 min
Jul 2, 1:56 PM CDTSevere Thunderstorm WarningLIXOrleans34 min
Jul 2, 2:00 PM CDTSpecial Marine WarningLIX45 min
Jul 2, 2:07 PM CDTSpecial Weather StatementLIXOrleans38 min
Jul 2, 2:12 PM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard33 min
Jul 2, 2:30 PM CDTSpecial Marine WarningLIX15 min
Jul 2, 2:38 PM CDTSevere Thunderstorm WarningLIXPlaquemines, Saint Bernard37 min
Jul 2, 3:01 PM CDTSpecial Marine WarningLIX44 min
Jul 2, 3:05 PM CDTSpecial Weather StatementLIXSaint John the Baptist25 min
Jul 2, 3:24 PM CDTSpecial Weather StatementLIXJefferson, Lafourche36 min
Jul 2, 3:35 PM CDTSpecial Marine WarningLIX40 min
Jul 2, 3:45 PM CDTSpecial Marine WarningLIX15 min
Jul 2, 3:49 PM CDTSpecial Weather StatementLIXWashington41 min
Jul 2, 4:02 PM CDTSpecial Marine WarningLIX43 min
Jul 2, 4:43 PM CDTSpecial Marine WarningLIX62 min
Jul 2, 5:04 PM CDTSpecial Weather StatementLIXTerrebonne56 min
Jul 2, 6:53 PM CDTSpecial Weather StatementLIXTerrebonne37 min
Jul 2, 6:54 PM CDTSpecial Weather StatementLIXAssumption36 min
Jul 2, 1:18 PM CDTSpecial Weather StatementLIXPearl River27 min
Jul 2, 1:38 PM CDTSpecial Weather StatementLIXHancock37 min
Jul 2, 2:28 PM CDTSpecial Weather StatementLIXHancock32 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.